From Wikipedia, the free encyclopedia - View original article
|Neuroleptic malignant syndrome|
|Classification and external resources|
|Neuroleptic malignant syndrome|
|Classification and external resources|
Neuroleptic malignant syndrome (NMS) is a life-threatening neurological disorder most often caused by an adverse reaction to neuroleptic or antipsychotic drugs. NMS typically consists of muscle rigidity, fever, autonomic instability, and cognitive changes such as delirium, and is associated with elevated plasma creatine phosphokinase. The incidence of neuroleptic malignant syndrome has decreased since it was first described, due to changes in prescribing habits, but NMS is still a potential danger to patients being treated with antipsychotic medication. Because of the unpredictability of NMS, treatment may vary substantially but is generally based on supportive care and removal of the offending antipsychotic drug.
The first symptoms of neuroleptic malignant syndrome are usually muscle cramps and tremors, fever, symptoms of autonomic nervous system instability such as unstable blood pressure, and alterations in mental status (agitation, delirium, or coma). Once symptoms appear, they may progress rapidly and reach peak intensity in as little as three days. These symptoms can last anywhere from eight hours to forty days. The muscular symptoms are most likely caused by blockade of the dopamine receptor D2, leading to abnormal function of the basal ganglia similar to that seen in Parkinson's disease.
A raised white blood cell count and creatine phosphokinase (CPK) plasma concentration will be reported due to increased muscular activity and rhabdomyolysis (destruction of muscle tissue). The patient may suffer hypertensive crisis and metabolic acidosis. A non-generalized slowing on an EEG is reported in around 50% of cases.
The fever is believed to be caused by hypothalamic dopamine receptor blockade. The peripheral problems (the white blood cell and CPK count) are caused by the antipsychotic drugs. They cause an increased calcium release from the sarcoplasmic reticulum of muscle cells which can result in rigidity and eventual cell breakdown. No major studies have reported an explanation for the abnormal EEG, but it is likely also attributable to dopamine blockage leading to changes in neuronal pathways.
Unfortunately, symptoms are sometimes misinterpreted by doctors as symptoms of mental illness, delaying treatment. NMS is less likely if a person has previously been stable for a period of time on antipsychotics, especially in situations where the dose has not been changed and there are no issues of noncompliance or consumption of psychoactive substances known to worsen psychosis.
Differentiating NMS from other neurological disorders can be very difficult. It requires expert judgement to separate symptoms of NMS from other diseases. Some of the most commonly mistaken diseases are: encephalitis, toxic encephalopathy, status epilepticus, heat stroke, and malignant hyperthermia. Due to the comparative rarity of NMS, it is often overlooked and immediate treatment for the syndrome is delayed. Drugs such as cocaine and amphetamine may also produce similar symptoms.
The differential diagnosis is similar to that of hyperthermia, and includes serotonin syndrome. Features which distinguish NMS from serotonin syndrome include bradykinesia, muscle rigidity, and elevated white blood cell count and plasma creatine kinase level.
NMS is usually caused by neuroleptic drug use, and a wide range of drugs can result in NMS. Individuals using haloperidol or chlorpromazine are reported to be at greatest risk. NMS may also occur in people taking dopaminergic drugs (such as levodopa) for Parkinson's disease, most often when the drug dosage is abruptly reduced. In addition, other drugs with anti-dopaminergic activity, such as the antiemetic metoclopramide, can induce NMS. Even drugs without known anti-dopaminergic activity have been associated with NMS; examples include amoxapines and lithium. Also, desipramine, dothiepin, phenelzine, tetrabenazine, and reserpine have been known to trigger NMS. At the molecular level, NMS is caused by a sudden, marked reduction in dopamine activity, either from withdrawal of dopaminergic agents or from blockade of dopamine receptors.
One of the clearest risk factors in the development of NMS is the course of drug therapy chosen to treat a condition. Use of high-potency neuroleptics, rapid increase in dosage of neuroleptics, and use of long-acting forms of neuroleptics are all known to increase the risk of developing NMS.
It has been purported that there is a genetic risk factor for NMS, since identical twins have both presented with NMS in one case, and a mother and two of her daughters have presented with NMS in another case.
Demographically, it appears that males, especially those under forty, are at greatest risk for developing NMS, although it is unclear if the increased incidence is a result of greater neuroleptic use in men under forty. It has also been suggested that postpartum women may be at a greater risk for NMS.
An important risk factor for this condition is Lewy body dementia. These patients are extremely sensitive to neuroleptics. As a result, neuroleptics should be used cautiously in all cases of dementia.
The mechanism is thought to depend on decreased levels of dopamine activity due to:
However, the failure of D2 dopamine receptor antagonism or dopamine receptor dysfunction does not fully explain the presenting symptoms and signs of NMS, as well as the occurrence of NMS with atypical antipsychotic drugs with lower D2 dopamine activity. This has led to the hypothesis of sympathoadrenal hyperactivity (results from removing tonic inhibition from the sympathetic nervous system) as an etiological mechanism for NMS. Release of calcium is increased from the sarcoplasmic reticulum with antipsychotic usage. This can result in increased muscle contractility, which can play a role in breakdown of muscle, muscle rigidity, and hyperthermia. Some antipsychotic drugs, such as typical neuroleptics, are known to block dopamine receptors; other studies have shown that when drugs supplying dopamine are withdrawn, symptoms similar to NMS present themselves.
There is also thought to be considerable overlap between malignant catatonia and NMS in their pathophysiology, the former being idiopathic and the latter being the drug-induced form of the same syndrome.
NMS is a medical emergency, and can lead to death if untreated. The first step is to stop neuroleptic drugs and treat the hyperthermia aggressively, such as with cooling blankets or ice packs to the axillae and groin. Supportive care in an intensive care unit capable of circulatory and ventilatory support is crucial. The correct pharmacological treatment is still unclear. Dantrolene has been used when needed to reduce muscle rigidity, and more recently dopamine pathway medications such as bromocriptine have shown benefit. Amantadine is another treatment option due to its dopaminergic and anticholinergic effects. Apomorphine may be used however its use is supported by little evidence. Benzodiazepines may be used to control agitation. Highly elevated blood myoglobin levels can result in kidney damage, therefore aggressive intravenous hydration with diuresis may be required. When recognized early NMS can be successfully managed, however up to 10% of cases can be fatal.
The prognosis is best when identified early and treated aggressively. In these cases NMS is not usually fatal. In previous studies the mortality rates from NMS have ranged from 20%–38%, however in the last two decades[when?] mortality rates have fallen below 10% due to early recognition and improved management. Re-introduction to the drug that originally caused NMS to develop may also trigger a recurrence, although in most cases it does not.
Pooled data suggests the incidence of NMS is between 0.2%–3.23%. However, more physician awareness coupled with increased use of atypical anti-psychotics have likely reduced the prevalence of NMS. Additionally, young males are particularly susceptible and the male:female ratio has been reported to be as high as 2:1.
NMS was known about as early as 1956, shortly after the introduction of the first phenothiazines. NMS was first described in 1960 by French clinicians who had been working on a study involving haloperidol. They characterized the condition that was associated with the side effects of haloperidol "syndrome malin des neuroleptiques", which was translated to neuroleptic malignant syndrome.
While the pathophysiology of NMS remains unclear, the two most prevalent theories are:
In the past, research and clinical studies seemed to corroborate the D2 receptor blockade theory in which antipsychotic drugs were thought to significantly reduce dopamine activity by blocking the D2 receptors associated with this neurotransmitter. However, recent studies indicate a genetic component to the condition. In support of the Sympathoadrenal Hyperactivity model proposed, it has been hypothesized that a defect in calcium regulatory proteins within the sympathetic neurons may bring about the onset of NMS. This model of NMS strengthens its suspected association with malignant hyperthermia in which NMS may be regarded as a neurogenic form of this condition which itself is linked to defective calcium-related proteins.
The introduction of atypical antipsychotic drugs, with lower affinity to the D2 dopamine receptors, were thought to have reduced the incidence of NMS. However, recent studies suggest that the decrease in mortality may be the result of increased physician awareness and earlier initiation of treatment rather than the action of the drugs themselves. NMS induced by atypical drugs also resembles "classical" NMS (induced by "typical" antipsychotic drugs), further casting doubt on the overall superiority of these drugs.